People often take precautionary measures to avoid triggering their allergies. If someone is allergic to peanuts, they simply don’t eat them. If someone experiences allergic reactions when they are around certain animals like cats or dogs, they do their best to avoid them. However, difficulties arise when we do not yet know what may cause us to have allergic reactions. Unfortunately, this is often the case with the life threatening disorder, Stevens-Johnson Syndrome (SJS).

medication that could cause an allergic reaction

Stevens-Johnson Syndrome is a rare disorder that occurs in the skin and mucous membranes. It is caused by a severe allergic reaction to medication. The disorder causes people to develop a painful red or purplish rash that spreads and blisters. Eventually, the blistering will actually cause the top layer of skin to die (necrosis) and shed. In some instances, SJS can result in death if skin lesions become infected, or if the lesions develop within the patient’s lungs.

sjs allergic reaction rashSJS has been linked to many different medications, including over-the-counter drugs, prescription pain relievers, and antibiotics such as Children’s Advil and Motrin. Others medications linked to SJS include: Dilantin, Levaquin, Depakote, and Tegretol. On May 16, 2006, the FDA released new warning labels for several medications to inform patients of the possible risk of developing Stevens-Johnson Syndrome. Various Advil and Motrin products were among the drugs receiving the warning labels. Also, Tolectin Tablets and Tolectin DS Capsules were listed.

SJS is especially dangerous because the early conditions are often common problems many people may disregard as usual nuisances, such as a rash, cough, sore throat, and other flu-like symptoms. However, the complications and symptoms of SJS become much more serious. In fact, patients suffering from Stevens-Johnson Syndrome are typically treated in a hospital’s burn unit. This is often the best place to treat patients with SJS because the blistering that occurs may cause the patient’s skin to peel off in sheets from large parts of the body, much like patients suffering from burn injuries. Depending on a given patient’s condition, recovery from SJS can range from weeks to months.

Patients with SJS have experienced lung damage, dry-eye syndrome, chronic obstructive pulmonary disease (COPD), asthma, scarring of the esophagus, chronic fatigue syndrome, permanent skin damage, and even permanent blindness. Also, it seems that Stevens-Johnson Syndrome can occur at any age. Most cases occur in adults between the ages of 20-40 years old. However, SJS has been diagnosed in children as young as 3 months old.

A more severe form of SJS is Toxic Epidermal Necrolysis Syndrome (TENS). With this disorder, an increased portion of the skin is affected, usually 30% or more. With such a large part of the body’s skin being lost through cell death (necrosis), the patient is susceptible to infection. Infection may lead to sepsis, the leading cause of death for those with TENS.

Allergic drug reactions are the fourth leading cause of death in the United States. In an effort to raise awareness on this life threatening disorder, some states have recognized August to be Stevens-Johnson Syndrome Awareness month. Those states include: Colorado, Arizona, Alabama, Connecticut, and Tennessee.

While we can often take precautionary measures to avoid triggering our allergies, we still may not be aware of other things that may cause us to have allergic reactions. Avoiding the risk of getting SJS is especially difficult because there are so many different medications linked to the cause of the disorder. However, it seems we have some available options.

First, we should try to join the efforts of those states that recognize August as Stevens-Johnson Syndrome Awareness month. This would help educate the public on the risks associated with taking medications that may cause SJS. Second, we should encourage the FDA to continue its research, and provide updated warning labels on any product that may present a risk of Stevens-Johnsons Syndrome. Finally, we must carefully read the labels to learn the risks and complications of any and all medications presented to us. Ultimately, the best method to avoid SJS is the same as avoiding any other allergic reaction: stay alert and be cautious.